Metallic Taste in the Mouth: Symptoms & Signs

Related Symptoms & Signs

A metallic taste in the mouth is a relatively common side effect of medications. Dozens of different drugs produce changes in the sense of taste as a side effect, that can include the perception of a metallic taste. Examples include many antibiotics and some antihistamines. In the majority of these cases, the condition is only temporary and resolves once the medication is discontinued. Cancer chemotherapy medications may also produce a metallic taste in the mouth as a side effect.

Metallic taste in the mouth can also arise due to a disorder of the nerves that control taste sensations. The condition of altered sense of taste is medically known as dysgeusia or parageusia. Dysgeusia can cause a number of different alterations in taste, including a metallic taste. Some common medical conditions that can cause metallic taste in the mouth include ear or upper respiratory infections such as sinusitis, as well as head injury or conditions that damage the central nervous system (CNS). A history of radiation therapy to the head and neck can also cause a metallic taste in the mouth. Pregnant women sometimes experience an alteration in the sense of taste, particularly in the early stages of pregnancy.

REFERENCE:

Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.

Medically Reviewed by a Doctor on 12/8/2016
Next Article

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.